Close up of colorful medications that can cause hearing loss.

It’s normal to want to learn about the side effects of a medication when you begin taking it. Can it trigger digestive issues? Will it cause dehydration? Make you drowsy? There could also be a more severe potential side effect that you may not be aware of – hearing loss. Ototoxicity is the medical term professionals have given this condition and there are lots of drugs that are known to cause it.

So can this issue be caused by a lot of medications? The answer is unclear, but there are plenty that are recognized to trigger ototoxic symptoms. So which drugs do you personally need to be aware of?

Ototoxicity – what you should know

How is it possible for your hearing to be impacted by medication? There are three distinct places specific drugs can damage your hearing:

  • The stria vascularis: Situated in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Both hearing and balance are impacted by too much or too little endolymph.
  • The cochlea: The cochlea is part of the inner ear, shaped like a seashell, that converts sound waves into electrical signals which your brain translates into the sense of sound. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then extending to include lower ones.
  • The vestibule of the ear: This is the portion of the ear that sits in the middle of the labyrinth that composes the cochlea. It helps regulate balance. When a medication triggers an ototoxic reaction to the vestibule of the inner ear, you can experience balance issues and the feeling that the room is spinning.

What is the threat level for each drug?

The checklist of drugs that can cause temporary or permanent hearing loss may surprise you. Ototoxic medications are rather common and the majority of people have a few of them in their medicine cabinets right now.

Topping the list of ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can add salicylates to the list, better known as aspirin. When you quit taking these medications, your hearing will typically go back to normal.

Next on the list of common ototoxic medications would be specific antibiotics. Some of these might be familiar:

  • Tobramycin
  • Streptomycin
  • Kanamycin

Tinnitus can also be induced by a number of common compounds

Hearing loss can be the result of some medications and others might trigger tinnitus. If you hear phantom noises, that might be tinnitus and it typically shows up as:

  • Ringing
  • A whooshing sound
  • Thumping
  • Popping

Some diuretics can also lead to tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Caffeine
  • Tonic water
  • Marijuana

Every time you drink your coffee or black tea in the morning, you are exposing your body to something that could make your ears ring. Luckily, once the diuretic has cleared your system, the ringing should recede. Ironically, some drugs doctors prescribe to manage tinnitus are also on the list of potential causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

Once you discontinue the medication, the symptoms should improve, and your doctor will be there to help you with whatever you may need to know.

There are very distinct symptoms with an ototoxic reaction

Depending on what specific medications you’re taking and the health of your hearing, your particular symptoms will vary.

Be on guard for:

  • Tinnitus
  • Blurred vision
  • Hearing loss on one or both sides
  • Difficulty walking
  • Poor balance
  • Vomiting

Make sure you consult your doctor about any side effects the medication they prescribed may have, including ototoxicity. Get in touch with your doctor right away if you detect any tinnitus symptoms that might have been caused by an ototoxic reaction.

Also, give us a call today to schedule a hearing test to establish a baseline of your hearing health.

Call Today to Set Up an Appointment

References
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7985331

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today